Ask The Doctor > Questions & Answers > Used birth control pills to delay my periods

Used birth control pills to delay my periods

Patient: Hi, I would like to know the effects of stopping the pill after only 2 weeks or a month of using it, and when will my next period occur? I started the pill hoping to regulate my periods as I have a holiday planned. However, I’ve had spotting for the last two weeks and Ive heard this can occur for the first three months of using the pill and I dont want this to be the case on my holiday. I was thinking of stopping the pill if this continues as my holiday is in 3 weeks time. Would this mean my natural period would be delayed? Thank you for any advise you can give me. Sarah

 

 

Doctor: Pills work by suppressing ovulation. Thus for whatever period you have been on the pills, it may have delayed the develo pment and release of ovum . It may happen that you may just have spotting on your regular date and have usual menstrual bleeding anytime after. Since once you stop taking the pills ovulation resumes to resume normal periods. The exact date for your new periods is unpredictable. Pills can help delay periods when taken in continuity, with the skip of inactive pills (which is responsible for bleeding to occur) and moving on to the next pack right away. You may not have periods if you continue the active pills, without any gap in between.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment